School Trip, LSD Trip, and Now Possible Depression

Reader’s Question

I’m a 17-year-old male. I recently went on a month-long school excursion to Vietnam in early January. I had so much fun, it was the best month of my life. Almost as I soon as I returned I felt different.

Symptoms:

  • Detached from my surroundings. Things kind of looked different — very difficult to explain.
  • Find it harder to socialise with people
  • Difficulty just being myself
  • Somewhat overwhelmed when socialising with a group
  • Some anxiety
  • Lower attention span
  • Have an almost constant headache — not bad, just there, more just feels like tension in my head.

I’ve been back for about 10 weeks now and I still have these same symptoms, although it has improved slightly

Could this be linked to a bad experience on acid about 2 weeks prior to leaving for Vietnam?
I felt perfectly fine until I returned from Vietnam, which was at least 6 weeks after this experience.

Any ideas?

Psychologist’s Reply

This use of LSD adds an unpredictable element into your question, but in an odd way, it fits. The dosage level, nature of your bad trip, and other factors are unknown. In research, LSD is thought to have an effect on the neurotransmitter Serotonin. This same neurotransmitter, Serotonin, has been linked to depression and even headaches.

When we look at your symptoms, all may be related to Serotonin issues. The sense of detachment if often reported in LSD experiences as well as the changes in perception. Low levels of Serotonin are known to produce social withdrawal, poor attention span, and the feeling of being overwhelmed.

My suspicion is you’ve experienced a series of Serotonin-related events. First, the bad LSD trip which by definition would represent a significant change in your Serotonin levels in the brain. Second, the trip to Vietnam which while very enjoyable, was actually a very stressful event if you think about the pace, new situations, constantly dealing with new situations, etc. Lastly, your return home when people often collapse from a good time or stressful event.

I would theorize that your physical and emotional exhaustion from the Vietnam trip may have triggered some changes in your Serotonin levels, possibly prompting a level of depression and a type of “flashback” related to your LSD experience. Because of your prior LSD experience, you and your fellow students may all be exhausted, but you would be the only one who experiences perceptual changes and a sense of personality/personal detachment.

Try Online Counseling: Get Personally Matched
(Please read our important explanation below.)

While this situation might slowly improve on its own, I’d review symptoms of depression on this website and do some research on depression. If you continue having clear-cut symptoms of depression, you may need a psychiatric consultation. I would also recommend against another LSD use as this experience might be telling you that your neurotransmitter system is a bit unstabilized from the previous bad experience.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.